Virginia, 2007

Hail and Damaging Wind in Virginia, June 1, 2007

June 1, 2007 · NWS RNK · 3 events in 2 counties and zones

Severe thunderstorms on Saturday afternoon produced wind damage and hail up to the size of a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms on Saturday afternoon produced wind damage and hail up to the size of a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:15 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 1, 12:15 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT FRI JUN 1 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL DRIFT EAST AND OFFSHORE THRU SATURDAY.
LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THE COAST
SUNDAY AHEAD OF ANOTHER COLD FRONT APPROACHING FROM THE MIDWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEPER MOISTURE REMAINS TRAPPED ACROSS THE REGION FOR THE
AFTERNOON UNDER RIDGING AND WEAK SUBSIDENCE ALOFT PER 12Z DATA.
HOWEVER GIVEN WEAK FORECAST CONVERGENCE ACROSS THE WEST SUSPECT
WILL AGAIN HAVE AT LEAST WIDELY SCATTERED TSRA DESPITE WARMING
ALOFT AND LACK OF S/W SUPPORT IN WAKE OF SYSTEM FROM THU. LATEST
RUC SIMILAR TO THE NAM IN INDICATING A BAND OF CONVECTION
ALONG/WEST OF THE BLUE RIDGE WHILE THE LATEST WRF MORE ISOLATED IN
NATURE AND FOCUSED MAINLY ON OLD OUTFLOW BOUNDARIES. THUS UPPING
POPS ACROSS THE SW/NW TO HIGHER CHANCE AND LEAVING ONLY SLIGHT
CHANCES PIEDMONT WHERE RH ALOFT LESS PER GSO RAOB. MORNING
THICKNESS GIVING HIGHS CLOSE TO GOING FORECAST VALUES SO ONLY
TWEAKED HIGHS SOME IN THE WEST WHERE EARLY CLOUDS MAY LIMIT QUICK
RISES.

RELATIVELY MODEST INSTABILITY IN 1000-2000 J/KG RANGE AND LIFTED
INDEX VALUES OF -2 TO -4 WILL AGAIN BE PRESENT THIS AFTERNOON...SO
ISOLATED SEVERE IS NOT OUT OF THE QUESTION...BUT AGAIN...EXTENT IN
TIME AND SPACE OF ANY SEVERE THREAT SHOULD BE MUCH LESS THAN
YESTERDAY. ATMOSPHERIC FLOW REMAINS WEAK WITH LIMITED SHEAR...ONCE
AGAIN IMPLYING MAINLY OUTFLOW DOMINATED CONVECTION AND RANDOM
MOVEMENT ACCENTUATED BY LOCAL TOPOGRAPHIC INFLUENCES. CONCERN WILL
BE CENTERED AROUND POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING
THE ANTICIPATED SLOW MOVEMENT OF STORMS THAT DO DEVELOP OVER THE
HIGHER TERRAIN THIS AFTERNOON.

OVERNIGHT LOWS TONIGHT SHOULD RANGE FROM THE MID AND UPPER 50S IN
THE COOLER SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT
PATCHY FOG IS POSSIBLE...TO THE 60S ELSEWHERE. HARD TO SIGNIFICANTLY
BEAT GUIDANCE WITH THIS TYPE OF SETUP. WENT WITH SOMEWHAT LOWER
TEMPERATURES IN AREAS THAT RECEIVED ABUNDANT RAINFALL YESTERDAY...
OTHERWISE CURRENT SET OF GRIDS LOOKED REASONABLE.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR WEATHER EXPECTED
ON SATURDAY. MAXIMUM TEMPERATURES SHOULD BE BE A FEW DEGREES
COOLER THAN THE PAST SEVERAL DAYS AS MID AND HIGH LEVEL MOISTURE
BEGINS TO BE TRANSPORTED NORTHEAST IN ADVANCE OF DEVELOPING GULF
COAST LOW PRESSURE SYSTEM...AND AS HEIGHTS/THICKNESSES SLOWLY FALL
AS UPPER RIDGE RELAXES ITS GRIP OVER THE MID ATLANTIC REGION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WEATHER FOR SUNDAY INTO EARLY NEXT WEEK STILL HIGHLY DEPENDENT ON
THE HANDLING OF ENERGY IN THE SOUTHERN STREAM THAT WILL ATTEMPT TO
LIFT NORTHEAST INTO THE MID ATLANTIC REGION FROM OUT OF THE GULF
COAST STATES. MID AND LONG RANGE MODELS STILL NOT CONSISTENT WITH
TIMING OR STRENGTH OF THIS FEATURE.

CURRENT THINKING IS THAT A BETTER THREAT OF SHOWERS/THUNDERSTORMS
WILL OCCUR OVER THE REGION AS TEMPERATURES ALOFT COOL AS UPPER
RIDGE MOVES OFFSHORE AND AS MID LEVEL MOISTURE IS ADVECTED
NORTHEAST AROUND ITS PERIPHERY. TEMPERATURES WILL BE STRONGLY
INFLUENCED BY AMOUNT OF RESULTING CLOUD COVER...AND WILL CONTINUE
TO COOL AS A RESULT.

THE THREAT FOR...AND AREAL COVERAGE OF PRECIPITATION WILL PERHAPS
BE THE MOST PROBLEMATIC. STRONG CLOSED UPPER LOW PRESSURE WILL
DRIFT EAST INTO THE UPPER GREAT LAKES AS THE LOWER LATITUDE
SYSTEM LIFTS NORTHEAST OUT OF THE GULF COAST. WEAKENING FRONTAL
BOUNDARY MOVING OUT IN ADVANCE OF THE NORTHERN SYSTEM AND
ASSOCIATED CONVECTIVE LINE WILL LIKELY DECAY WEST OF THE BLUE
RIDGE SUNDAY INTO MONDAY.

MEANWHILE...SOUTHERN ENERGY MAY REMAIN JUST ENOUGH TO THE SOUTH
OF THE BLACKSBURG AREA TO PLACE IT IN AN AREA OF SUBSIDENCE RATHER
THAN BROAD UPWARD VERTICAL MOTION...RESULTING IN A LOWER THREAT
FOR WIDESPREAD PRECIPITATION THAN WOULD BE IMPLIED BY MUCH WETTER
AND WESTERN PLACED NAM.

REGARDLESS OF FINAL SOLUTION...MID ATLANTIC REGION WILL SEE GRADUAL
VEERING OF WINDS ALOFT ON BACKSIDE OF COASTAL SYSTEM...ALLOWING
FOR INTRUSION OF SOMEWHAT COOLER AIR BY LATER MONDAY INTO TUESDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THIS
AFTERNOON...MAINLY FROM KROA WEST INTO SE WVA THRU EARLY THIS
EVENING. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF
THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY
TAF POINT REMAINS LOW AND THEREFORE ONLY INCLUDING VICINITY TSRA
MENTION AT THE WESTERN SITES. MORNING MVFR FOG AND HAZE...WITH
LOCALIZED IFR CONDITIONS...ARE EXPECTED AGAIN TONIGHT IN 08Z-13Z
TIME FRAME.

SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY
MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON SCATTERED
SHRA/TSRA MAINLY AT BLF/LWB. CONDITIONS WILL REMAIN VFR DURING THE
DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY UNDER AN
INCREASING CANOPY OF MID/HIGH CLOUDS.

SUNDAY AND MONDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER
DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST.

TUESDAY...UPPER TROFING EXPECTED TO REMAIN OVER THE AREA...INDICATING
A CONTINUED THREAT OF SOME MVFR CEILING RESTRICTIONS...MOST
NOTABLY IN THE MORNING AND ALONG/WEST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WERT
NEAR TERM...JH/WERT
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JH/WERT
Hazardous weather outlook, Jun 1, 4:39 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT FRI JUN 1 2007

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
020945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
539 AM EDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
THIS AFTERNOON FROM THE FOOTHILLS WEST ACROSS THE MOUNTAINS.
ALTHOUGH THE AMOUNT AND EXTENT OF THE ACTIVITY IS NOT EXPECTED TO BE
AS GREAT AS YESTERDAY...ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE POSSIBLE IN SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN OVER THE FOOTHILLS
AND MOUNTAINS SATURDAY AFTERNOON AND SATURDAY EVENING...OTHERWISE
NO SEVERE WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ044>047-058-059-020945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
539 AM EDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, Jun 1, 8:35 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 SW EAGLE ROCK         37.58N 79.86W
05/31/2007                   BOTETOURT          VA   DEPT OF HIGHWAYS

            TREE DOWN ON SUGAR TREE HOLLOW RD.

&&

HYSELL
Local storm report, Jun 1, 9:06 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     4 N MARTINSVILLE AIRPOR 36.69N 80.02W
05/31/2007                   HENRY              VA   DEPT OF HIGHWAYS

            TREE DOWN.

&&

HYSELL
Local storm report, Jun 1, 9:52 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 E MAXWELTON           37.87N 80.40W
05/31/2007  E0.88 INCH       GREENBRIER         WV   PUBLIC

&&

HYSELL
Local storm report, Jun 1, 12:47 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     2 E LANSING             36.50N 81.47W
06/01/2007                   ASHE               NC   LAW ENFORCEMENT

            TREE DOWN ON THE EAST SIDE OF LANSING.

&&

JH

The radar

The Roanoke radar (KFCX), 9 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
June 1, 1:02 PM EST
Where
Floyd County, Check
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -80.180

Hail, Alleghany

When
June 1, 5:20 PM EST
Where
Alleghany County, 5 mi N of Covington City
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.852, -79.980

Thunderstorm Wind, Alleghany

When
June 1, 5:43 PM EST
Where
Alleghany County, 5 mi N of Covington City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.852, -79.980

Thunderstorm winds downed a large tree 5 miles north of Covington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27031, 27032, 27033.